The Role of Helicobacter Pylori in Upper Gastrointestinal Bleeding after Using Ibuprofen in Children Aged 1-14 Years Old

Authors

1 Assistant Professor of Pediatric Gastroenterology, Pediatric Gastroenterology and Hepatology Research Centre, Department of Pediatric, Bahrami children’s Hospital, Tehran University of Medical Sciences, Tehran, Iran.

2 Assistant Professor of Pediatric Surgery, Department of surgery, Mousavi Hospital, Zanjan University of Medical Sciences, Zanjan, Iran.

Abstract

Background
Non-Steroidal Anti-Inflammatory Drugs(NSAIDs) including Ibuprofen is one of the most currently used drugs in all age groups and finding the relation between upper gastrointestinal bleeding and Helicobacter pylori (H. pylori) in children who used Ibuprofen, is our topic of research.
Materials and Methods
During the two years of the study, ten children with upper GI bleeding after Ibuprofen were selected as case group and twenty children with upper GI bleeding without history of drug usage were the control group. Their histories were obtained and compared. Helicobacter pylori (H. pylori) infection prevalence and other factors were compared by means of SPSS software, T independent test and chi square, P value less than 0.05 was significant.
Results
H. pylori was detected in 40% of case group and 8% of control group (P= 0.1) haemoglobin (mean ± standard deviation) in case group was lower than control group 10.5±2.1 vs 11.9 ±1.2 g/dl (P= 0.08). This level (Hb) in H pylori infected was 8.3±1.3 vs. 12 ±0.5 (P= 0.0001) in non- infected children.
Conclusion
Upper GI bleeding following Ibuprofen prescription is a complex matter in children. H pylori infection is more common in bleeding episodes following Ibuprofen users which show lower haemoglobin levels compared to non- infected patients. 

Keywords